Virginia, 2006

Damaging Wind in Virginia, April 7, 2006

April 7, 2006 · NWS MRX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 7, 1:00 PM EST, 5 hours 10 minutes earlier.

Area forecast discussion, Apr 7, 1:00 PM EST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
200 PM EDT FRI APR 7 2006

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)... SEVERE STORM
OUTBREAK IS UNDERWAY THIS AFTN. LARGE HAIL HAS BEEN REPORTED OVR W
AND MID TN THIS AFTN AND TORNADIC RADAR SIGNITURES HAVE BEEN PRESENT
IS RIGHT MOVING SUPERCELLS. GOOD SUNSHINE AND HEATING HAS OCCURRED
OVER THE CUMBERLAND PLATEAU AND THE EAST TENNESSEE VALLEY TODAY. THE
HIGH RISK AREA FOR SEVERE TSTMS HAS BEEN EXPANDED THIS AFTN TO
INCLUDE THE S CUMBERLAND PLATEAU AND ALL OF MID TN. MOST OF THE
REMAINDER OF THE MRX CWA IS IN THE MODERATE RISK AREA. THE SVR TSTMS
ARE DEVELOPING ALONG A MID 60S DP GRADIENT. THIS LINES UP WELL WITH
FAVORABLE JET DYNAMICS. AS THE LOW PRESSURE SYSTEM MOVES EAST
TONIGHT...THE FOCUSING OF THE STORMS WILL TRANSLATE ACROSS KY...TN
AND AL AND INTO THE MRX CWA THIS EVENING. THE UPR SUPPORT PERSISTS
OVR NIGHT TO RETRIGGER DEEP CONVECTION WHICH COULD RESULT IN
LOCALIZED FLOODING. THE UPR TROUGH AXIS AND SFC COLD FRONT WILL MOVE
E THROUGH THE AREA AROUND MID MORNING WITH SCT SHWRS POSSIBLE INTO
THE AFTN. HIGH PRESSURE AND DRYING BUILD INTO THE AREA THROUGH
SUNDAY NIGHT WITH A SLIGHT THREAT OF FROST ACROSS SW VA AND NE TN
SUNDAY NIGHT.

.LONG TERM...(MONDAY THROUGH FRIDAY)...HIGH PRESSURE CONTINUES INTO
MONDAY...BRINGING DRY WEATHER ON MONDAY AND TUESDAY.  NEXT FRONT
PUSHING IN ON WEDNESDAY AND STALLING.  WILL CARRY SLIGHT CHANCE POPS
FOR WEDNESDAY AND THURSDAY.  DRY WEATHER SHOULD RETURN BY FRIDAY.
STAYED RELATIVELY CLOSE TO MEX GUIDANCE AND HPC FOR TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             59  65  41  68 / 100  80   0   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  58  61  38  64 / 100  90  10   0
OAK RIDGE, TN                       57  60  36  65 / 100  90  10   0
TRI CITIES AIRPORT, TN              54  58  33  62 / 100 100  10   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SON/GH
Hazardous weather outlook, Apr 7, 4:00 AM EST, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT FRI APR 7 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-080930-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
500 AM EDT (400 AM CDT) FRI APR 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

...AN OUTBREAK OF SEVERE THUNDERSTORMS WITH THE POSSIBILITY OF
TORNADOES AND FLASH FLOODING IS EXPECTED MAINLY THIS EVENING AND
OVERNIGHT...

THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS MUCH OF THE
TENNESSEE RIVER VALLEY AND SOUTHERN APPALACHIANS THIS AFTERNOON
AND TONIGHT. SUPERCELL STORMS...CAPABLE OF PRODUCING EXTREMELY LARGE
HAIL AND SOME TORNADOES...WILL LIKELY DEVELOP BY THIS AFTERNOON AND
EVENING. THESE SUPERCELLS SHOULD INITIALLY OCCUR ACROSS NORTHERN
ALABAMA AND SOUTHERN MIDDLE TENNESSEE THIS AFTERNOON...AND THEN
MOVE NORTHEAST TOWARDS EAST TENNESSEE.

THE SEVERE WEATHER THREAT WILL GRADUALLY EVOLVE FROM A TORNADO AND
LARGE HAIL THREAT INTO MORE OF A SIGNIFICANT FLOODING EVENT LATER IN
THE EVENING...AS THESE THUNDERSTORMS BEGIN TO CONCENTRATE AHEAD OF AN
APPROACHING COLD FRONT. WIDESPREAD TOTAL RAINFALL AMOUNTS BETWEEN 2
AND 3 INCHES ARE ANTICIPATED BY SATURDAY MORNING...WITH LOCALLY
HIGHER AMOUNTS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND POSSIBLY A FEW THUNDERSTORMS SHOULD BE ENDING SATURDAY
MORNING. THE THREAT OF SEVERE STORMS AND FLOODING SHOULD BE
DIMINISHING BY NOON SATURDAY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED POSSIBLY AS EARLY AS LATE THIS
AFTERNOON...BUT MORE LIKELY FOR THIS EVENING INTO SATURDAY MORNING.

TG

In the hours before

Local storm report, Apr 7, 4:44 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
544 PM EDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             ONEIDA                  36.50N 84.51W
04/07/2006  E1.00 INCH       SCOTT              TN   LAW ENFORCEMENT

            QUARTER SIZED HAIL IN ONEIDA. REPORTED BY ONEIDA POLICE
            DEPARTMENT.

&&

FEF/MEP
Local storm report, Apr 7, 4:55 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
555 PM EDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             JELLICO                 36.58N 84.13W
04/07/2006  E1.75 INCH       CAMPBELL           TN   LAW ENFORCEMENT

            GOLF BALL SIZED HAIL IN JELLICO. REPORTED BY THE JELLICO
            POLICE DEPARTMENT.

&&

FEF/MEP
Local storm report, Apr 7, 5:21 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
621 PM EDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             CLAIRFIELD              36.55N 83.95W
04/07/2006  E1.00 INCH       CLAIBORNE          TN   LAW ENFORCEMENT

            QUARTER SIZED HAIL IN CLAIRFIELD. REPORTED BY SHERIFFS
            OFFICE.

&&

FEF/MEP
Local storm report, Apr 7, 5:26 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
626 PM EDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             3 SW JELLICO            36.55N 84.17W
04/07/2006  E1.75 INCH       CAMPBELL           TN   TRAINED SPOTTER

            GOLF BALL SIZED HAIL COVERING THE GROUND IN NEWCOMB.
            REPORTED BY STORM SPOTTER.

&&

FEF/MEP
Local storm report, Apr 7, 5:30 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
630 PM EDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             CLAIRFIELD              36.55N 83.95W
04/07/2006  E1.75 INCH       CLAIBORNE          TN   TRAINED SPOTTER

            GOLF BALL SIZED HAIL COVERING THE GROUND IN CLAIRFIELD.
            REPORTED BY STORM SPOTTER.

0620 PM     TSTM WND DMG     CLAIRFIELD              36.55N 83.95W
04/07/2006                   CLAIBORNE          TN   TRAINED SPOTTER

            SEVERAL TREES DOWN IN THE CLAIRFIELD AREA. REPORTED BY
            STORM SPOTTER.

0620 PM     TSTM WND GST     CLAIRFIELD              36.55N 83.95W
04/07/2006  E70.00 MPH       CLAIBORNE          TN   TRAINED SPOTTER

            WINDS ESTIMATED GUSTING FROM 60 TO 70 MPH. REPORTED BY
            STORM SPOTTER.

&&

FEF/MEP

The radar

The Knoxville radar (KMRX), 63 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
April 7, 6:10 PM EST to 6:25 PM EST
Where
Lee County, Countywide
Measured
60 kt (69 mph) estimated gust
Property damage
$12,000
Reported by
DEPT OF HIGHWAYS
Coordinates
36.683, -83.100

Numerous trees down countywide.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5500715.